Credit: Thinkstock

Contraceptive pills are one of the most popular methods of birth control out there, but a new study suggests that they aren't without their scary side effects. Turns out that women who take the pill for more than three years are twice as likely to develop glaucoma, a condition where an eye's nerves become damaged due to blocked drainage tubes. The eye damage cannot be reversed (though prompt treatment can stop the condition from progressing), and it can lead to blindness!

The study included 3,406 woman across the United States, and found that women who had used oral contraceptives for three years or longer were a whopping 2.05 times more likely to report that they also had developed glaucoma.

"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," UCSF's Dr Dhan Lin says. "At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist."

Of course, this study shouldn't dissuade women from seeking out birth control — though it's important to follow up with an eye doctor if you've been on the pill for more than a few years.

Will you get screened for glaucoma in light of this new research?

Source: The Daily Mail